Hail, Sterling
- When
- May 14, 12:30 PM CST
- Where
- Sterling County, 18.51 mi NW of Sterling City
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.030, -101.210
A nearly stationary cold front interacted with a warm and moist airmass and several upper level disturbances to trigger severe thunderstorms each day across a large part of West Central Texas. Most of these storms produced hail but one of the most intense storms was a bow echo that produced extensive wind damage and large hail near and to the north of the town of Mason on May 15.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A nearly stationary cold front interacted with a warm and moist airmass and several upper level disturbances to trigger severe thunderstorms each day across a large part of West Central Texas. Most of these storms produced hail but one of the most intense storms was a bow echo that produced extensive wind damage and large hail near and to the north of the town of Mason on May 15.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 14, 11:45 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1245 PM CDT FRI MAY 14 2010 .UPDATE... WILL BE UPDATING THE ZONES TO REFLECT THE NEW TORNADO WATCH COMING OUT. HAVE ADJUSTED WINDS AS BOUNDARY HAS MOVED FURTHER NORTH AND WILL MAKE ADJUSTMENTS TO THE TEMPERATURE GRIDS FOR THE AFTERNOON. && .DISCUSSION... SEE 18Z AVIATION DISCUSSION BELOW. && .AVIATION... MVFR AND IFR CONDITIONS WILL PREVAIL THROUGH THE NEXT TAF PERIOD. WITH AN UNSTABLE AIR MASS ALREADY IN PLACE AND MULTIPLE BOUNDARIES ACROSS WEST CENTRAL TEXAS HAVE INCLUDED VCTS AT ALL TAF SITES THROUGH EARLY EVENING. ANOTHER SHORTWAVE WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT BRINGING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. WILL UPDATE TAFS AS NEEDED WHEN CONVECTION BECOMES MORE CLEAR. && .PREV DISCUSSION... /ISSUED 635 AM CDT FRI MAY 14 2010/ DISCUSSION... /SEE BELOW FOR AVIATION DISCUSSION/ AVIATION... LIFR WITH FOG AND HEAVY RAINFALL WILL BE AFFECTING KABI THIS MORNING THROUGH MID MORNING...LOCATED ALONG A WARM FRONT. FRONT WILL GRADUALLY SHIFT NORTH...WITH CIGS AT KABI BECOMING MVFR IN THE AFTERNOON. EXPECT SOME WEAKENING OF STORMS MID MORNING WITH LOSS OF LLJ...BUT AN UPPER DISTURBANCE WILL BE BRINGING ADDITIONAL LIFT THIS AFTERNOON...AND EXPECT SCATTERED THUNDERSTORMS THROUGH THE DAY. WILL CARRY VCTS AT KJCT AND KBBD THIS MORNING...AS CLUSTER OF THUNDERSTORMS IN THE HILL COUNTRY MOVES NORTH. OTHERWISE WENT WITH A DIURNAL TREND...BRINGING KSJT AND KJCT CIGS UP TO VFR THIS AFTERNOON...BEFORE FALLING BACK TO MVFR THIS EVENING AND EVENTUALLY IFR TOWARD MORNING. RAIN AND THUNDERSTORM CHANCES DECREASE BY SUNSET AS UPPER SHORTWAVE MOVES NORTH OF THE REGION AND LOSS OF DAYTIME HEATING. PREV DISCUSSION... /ISSUED 436 AM CDT FRI MAY 14 2010/ SHORT TERM... QUASISTATIONARY FRONT EXTENDED ALONG A MIDLAND...SAN ANGELO... ABILENE LINE THIS MORNING. PATCHY DENSE FOG HAD DEVELOPED IN SWEETWATER IN VICINITY OF THE FRONT...SO HAVE PATCHY FOG MENTIONED IN THE BIG COUNTRY THROUGH MID MORNING. FRONT OTHERWISE WILL PUSH GRADUALLY NORTHWARD AS A WARM FRONT LATER TONIGHT...TO JUST NORTH OF THE BIG COUNTRY. ALOFT...A TROUGH REMAINS OVER THE SOUTHWEST WITH A RIDGE OVER THE EASTERN PART OF THE US...WITH A SERIES OF WEAK SHORTWAVES CONTINUING TO MOVE ACROSS WEST TEXAS IN THE SOUTHWEST FLOW ALOFT. BEST CHANCE OF RAIN FOR TODAY INTO TONIGHT WILL BE ALONG/NORTH OF THE STATIONARY FRONT IN THE BIG COUNTRY. SCATTERED THUNDERSTORMS HOWEVER POSSIBLE JUST ABOUT ANYWHERE...WITH MOIST UNSTABLE ATMOSPHERE. MENTIONED LOCALLY HEAVY RAINFALL ACROSS THE CWA. SOME SEVERE THUNDERSTORMS ALSO POSSIBLE...ESPECIALLY OVER AREAS WEST AND SOUTH OF SAN ANGELO THIS AFTERNOON AND EVENING...AS STORMS DEVELOP OFF HIGHER TERRAIN IN THE TRANS PECOS AND MOVE EAST OR NORTHEAST. 0-6KM BULK SHEARS OF 40-45 AND CAPES UP TO 2000 J/KG THIS AFTERNOON SHOULD HELP SUPPORT DEVELOPMENT OF SUPERCELLS. SHORTWAVE MOVING THROUGH BAJA CALIFORNIA THIS MORNING SHOULD HELP PROVIDE ADDITIONAL LIFT...BEGINNING MID MORNING. TONIGHT...UPPER SHORTWAVE PASSES OFF TO THE NORTH. WARM FRONT ALSO GRADUALLY PUSHES INTO NORTHERN SECTIONS OF THE BIG COUNTRY...THUS HAVE HIGHEST POPS ALSO IN NORTHERN SECTIONS. 04 LONG TERM... THE RAINY AND COOLER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A WEAKENING UPPER TROUGH TO THE WEST CONTINUING TO SEND WEAK DISTURBANCES ACROSS WEST TEXAS. WITH ABUNDANT MOISTURE AND SEVERAL OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION...WILL CONTINUE TO SEE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SUNDAY. WITH DECENT INSTABILITY EACH AFTERNOON...CAN NOT RULE OUT A FEW SEVERE STORMS SATURDAY INTO SUNDAY WITH LARGE HAIL AS THE MAIN THREAT. AS THE UPPER TROUGH MOVES OFF TO THE EAST ON MONDAY...A RIDGE BUILDS INTO THE SOUTHWEST AND SLIGHTLY WARMER AIR ALOFT MOVES INTO THE REGION...LESSENING THE CHANCE OF RAIN FOR MONDAY. FOR THE MID TO LATE WORK WEEK...THE RIDGE MOVES OFF TO THE EAST QUICKLY WITH ANOTHER TROUGH DEVELOPING OVER THE SOUTHWESTERN US AND A WETTER AND COOLER WEATHER PATTERN RETURNS TO WEST CENTRAL TEXAS...WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOONS AND CLOUDY AND COOLER TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 71 65 79 66 80 / 80 50 40 50 50 SAN ANGELO 81 66 80 69 82 / 60 30 30 40 30 JUNCTION 81 67 85 68 86 / 40 20 30 20 30 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES: CALLAHAN...HASKELL...JONES...SHACKELFORD...TAYLOR... THROCKMORTON. && 12/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 514 AM CDT FRI MAY 14 2010 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-151015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 514 AM CDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY SOUTH OF THE INTERSTATE 20 CORRIDOR TODAY. HOWEVER WITH A MOIST...UNSTABLE AIR MASS IN PLACE...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ANYWHERE IN WEST CENTRAL TEXAS. THE BEST POTENTIAL FOR SEVERE STORMS EXISTS THIS AFTERNOON AND EVENING...AS STORMS DEVELOP WEST THE PECOS RIVER... AND MOVE EAST IN THE CROCKETT COUNTY AND THE CONCHO VALLEY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL OVER MUCH OF WEST CENTRAL TEXAS INTO SUNDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 746 AM CDT FRI MAY 14 2010 TXZ114-141345- SHACKELFORD TX- 746 AM CDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 AM CDT FOR SHACKELFORD COUNTY... AT 744 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 16 MILES SOUTHWEST OF ALBANY...OR ABOUT 13 MILES NORTHWEST OF BAIRD...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ALBANY BY 815 AM CDT FORT GRIFFIN BY 835 AM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 04!
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 859 AM CDT FRI MAY 14 2010 TXZ066-127-128-139-141500- TAYLOR TX-CALLAHAN TX-RUNNELS TX-COLEMAN TX- 859 AM CDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT FOR TAYLOR...CALLAHAN...RUNNELS AND COLEMAN COUNTIES... AT 854 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES NORTH OF CREWS...OR ABOUT 8 MILES EAST OF WINTERS...MOVING NORTH AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GOLDSBORO BY 910 AM CDT LAWN BY 920 AM CDT OVALO BY 925 AM CDT TUSCOLA BY 935 AM CDT POTOSI BY 1000 AM CDT FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PEA SIZE HAIL AND WIND GUSTS TO 35 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1229 PM CDT FRI MAY 14 2010 TXZ064-141830- STERLING TX- 1229 PM CDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR STERLING COUNTY... AT 1227 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EXTREME SOUTHEASTERN GLASSCOCK COUNTY...OR ABOUT 19 MILES SOUTHEAST OF GARDEN CITY...MOVING NORTH AT 20 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... WESTERN STERLING COUNTY. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1248 PM CDT FRI MAY 14 2010 TXZ065-072-141845- COKE TX-TOM GREEN TX- 1248 PM CDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR COKE AND TOM GREEN COUNTIES... AT 1244 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES EAST OF WATER VALLEY...OR ABOUT 19 MILES SOUTHWEST OF ROBERT LEE...MOVING NORTH AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... US-87 NEAR THE COKE-TOM GREEN COUNTY LINE BY 1255 PM CDT THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059 AND SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 145 PM CDT FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 123 PM CDT FRI MAY 14 2010 TXZ065-141915- COKE TX- 123 PM CDT FRI MAY 14 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR COKE COUNTY... AT 119 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA...OR ABOUT 12 MILES WEST OF ROBERT LEE...MOVING NORTH AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059 BY 130 PM CDT SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 135 PM CDT SANCO BY 150 PM CDT SILVER BY 200 PM CDT FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS. 12
The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
A NWS survey team reported several trees down, a trading auction's facility roof was severely damage, and an old barn was also damaged. The team found no damage to nearby structures. Law Enforcement Officials reported many power lines down across the town of Mason.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234557, 234558, 234559, 234560, 234561, 234562, 234580, 234583, 234594, 234563.